Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Is there a link between taking contraceptive pill and depression?

my 16 year old daughter has recently been put on Gedarel contraceptive pill . Other pills she has tried has made her depressed. we were told by our doctor that Gedarel was less likely to give her depression . She has now been taking the pill for approx 4 months and has felt fine up until now but last night she told me she felt very depressed and wanted to go on anti depressants. My daughter does not think that there is any link between this pill she is taking and her depression, i on the other hand think there must be a link. Other than this my daughter is a healthy 16 year old. Can you please help.
Asked On : Sun, 14 Oct 2012
Answers:  1 Views:  155
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
General & Family Physician 's  Response
High levels of estrogen, as in first-generation COMBINED ORAL CONTRACEPTIVE PILL, and progestin, as in some progestin-only contraceptives, have been shown to promote the lowering of brain serotonin levels by increasing the concentration of a brain enzyme that reduces serotonin.
Low levels of serotonin, a neurotransmitter in the brain, have been linked to depression.

However current evidence indicates low-dose combined oral contraceptives are unlikely to increase the risk of depression, and unlikely to worsen the condition in women that are currently depressed.
Conventional pill contains 30-50 mcg oestrogen where as newer drug like gedarel contains only 15-20 mcg oestrogen so chance of depression is very low.
However if still your daughter feel depressed she should start an anti-depressant(Escitalopram, sertaline etc.). It may be quite severe later.
Just consult a psychiatrist.
Answered: Thu, 18 Oct 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor